Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 2, NWS Lubbock, TX

May 1, 2019Stonewall County, Texas

NWS Lubbock, TX issued this tornado warning at May 1, 2019, 4:02 PM CDT for Stonewall County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2019, 4:02 PM CDT (21:02 UTC)
Expired
May 1, 2019, 4:30 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 106 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

480 
WFUS54 KLUB 012102
TORLUB
TXC433-012130-
/O.NEW.KLUB.TO.W.0002.190501T2102Z-190501T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
402 PM CDT Wed May 1 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southeastern Stonewall County in northwestern Texas...

* Until 430 PM CDT.
    
* At 402 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles southeast of Aspermont, moving northeast at 20
  mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Aspermont, Old Glory and Us-380 Near The Haskell-
  Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3303 10015 3308 10024 3317 10024 3327 10016
      3328 9999 3310 9999
TIME...MOT...LOC 2102Z 222DEG 16KT 3311 10015 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

CWA
3 follow-up statements
319 
WWUS54 KLUB 012108
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
408 PM CDT Wed May 1 2019

TXC433-012130-
/O.CON.KLUB.TO.W.0002.000000T0000Z-190501T2130Z/
Stonewall TX-
408 PM CDT Wed May 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN STONEWALL COUNTY...
        
At 408 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Old Glory, or 5 miles east of Aspermont,
moving northeast at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Aspermont, Old Glory and Us-380 Near The Haskell-
Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3305 10018 3308 10024 3317 10024 3327 10016
      3328 9999 3310 9999
TIME...MOT...LOC 2108Z 222DEG 16KT 3313 10013 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

CWA
704 
WWUS54 KLUB 012116
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
416 PM CDT Wed May 1 2019

TXC433-012130-
/O.CON.KLUB.TO.W.0002.000000T0000Z-190501T2130Z/
Stonewall TX-
416 PM CDT Wed May 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR EAST
CENTRAL STONEWALL COUNTY...
    
At 415 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Old Glory, or 7 miles east of Aspermont, moving
northeast at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Old Glory and Us-380 Near The Haskell-Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3307 10016 3310 10024 3317 10024 3327 10016
      3328 9999 3310 9999
TIME...MOT...LOC 2115Z 222DEG 16KT 3316 10010 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

CWA
634 
WWUS54 KLUB 012119
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
419 PM CDT Wed May 1 2019

TXC433-012130-
/O.CON.KLUB.TO.W.0002.000000T0000Z-190501T2130Z/
Stonewall TX-
419 PM CDT Wed May 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR EAST
CENTRAL STONEWALL COUNTY...
    
At 419 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Old Glory, or 6 miles east of Aspermont, moving east
at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Old Glory and Us-380 Near The Haskell-Stonewall County Line. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3307 10016 3310 10021 3317 10020 3327 10016
      3328 9999 3310 9999
TIME...MOT...LOC 2119Z 259DEG 12KT 3313 10012 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

CWA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 12:24 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 1, 12:24 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1224 PM CDT Wed May 1 2019

.AVIATION...
MVFR deck at CDS is set to scatter out in another hour or so,
while LBB and PVW remain VFR all day. Primary storm chances
this afternoon and evening will remain well south of CDS, however
a threat for nighttime storms exists at CDS along and behind a
cold front pushing south ahead of widespread MVFR and IFR
stratus. This storm threat is too marginal for further mention at
this time, but CDS is likely to collapse to IFR again in stratus
and some fog overnight. Thereafter, a cold front before daybreak
will usher in widespread low ceilings and gusty north winds to
all terminals.

&&

.PREV DISCUSSION... /issued 402 AM CDT Wed May 1 2019/

DISCUSSION...

Long wave upper level trough stretched across the western CONUS will
keep the FA under SWRLY flow today.

Morning surface analysis continues to show a stalled boundary
lingering near our southern row of counties with the dryline set up
from a Brownfield to Littlefield to Dimmitt line. This afternoon the
dryline will slowly migrate eastward but, not as far east as
previously expected. Hi-res models indicate that backing winds in
the warm sector will force the dryline to roughly stall from a Post
to Silverton line. Thus, isolated to scattered convection is
expected where the dryline meets the surface front (across our far
SE counties). Stability indices shows MUCAPES east of the dryline of
2000-3000 J/kg by 21Z with mid-level lapse rates of 7-7.5 C/km, 0-
6km shear values of 40kts and helicities of ~100 m^2/s^2. Therefore,
primary threats with storms that become severe will be large hail
and damaging wind gusts. Given such low helicity values tornadoes do
not seem as big a risk as previous days. It should be stated that if
the stalled front should push further south or the dryline should
push further east convection could develop just south and east of
the FA and gradually move into our area.

Overnight the the dryline will push east as drier air is advected in
its wake. Low level moisture will still be hanging around our far
eastern column of counties thus, fog may be possible across the far
eastern Rolling Plain tomorrow morning. A cold front will slide
through the FA early Thursday morning. Depending on how far south
the front settles will determine our convection chances for Thursday
but, it does appear that by Thursday afternoon/evening convection
could develop along the front and across our southern counties.
While instability will be weaker, lift from an upper level short
wave could help storms develop and those that do could become
strong. The other impact Thursday's front will have will be below
normal temperatures Thursday and Friday.

Friday through the weekend the dry line settles across the TX/NM
border opening the door for moisture to flow up and into our FA. A
weak cold front tries to push into the CWA on Friday but appears to
stall across the northern counties. Embedded shortwaves in the upper
level zonal flow could help kick off convection in the afternoon.
For now this is something that will need watching. We will continue
with low end PoPs. We retain chances for convection Saturday  and
Sunday under a dirty upper level ridge.

Monday into Tuesday a deep upper level Pacific low pressure system
will begin to approach SOCAL. This will once again place us under
SWRLY flow aloft, open the door for low level moisture to traverse
across the FA and keep dryline convection in the forecast for Monday
and Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 1, 11:29 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1129 AM CDT Wed May 1 2019

TXZ021>044-020430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1129 AM CDT Wed May 1 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across the southern Rolling
Plains this afternoon and evening. Strong instability and
moderate wind shear will support the development of supercell
storms capable of producing hail to over 3 inches in diameter,
wind gusts to 70 mph, and torrential rainfall that may create some
flooding. Although low level wind shear is weak, a tornado threat
is possible especially near any outflow boundaries.

Overnight, a cold front may trigger severe storms in the far
southeast Panhandle. Large hail around golfball size is possible
with these overnight storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional bouts of severe thunderstorms are possible this
weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for this afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:08 PM CDTSevere Thunderstorm WarningLUBFloyd32 min
Apr 30, 7:29 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley46 min
May 1, 1:30 AM CDTDense Fog AdvisoryLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 9 more8 hr
May 1, 2:04 PM CDTSevere Thunderstorm WarningLUBStonewall41 min
May 1, 3:36 PM CDTSevere Thunderstorm WarningLUBStonewall39 min
May 1, 4:29 PM CDTAreal Flood AdvisoryLUBStonewall2 hr
May 1, 4:29 PM CDTSevere Thunderstorm WarningLUBStonewall31 min
May 1, 6:03 PM CDTSevere Thunderstorm WarningLUBStonewall57 min
May 1, 6:31 PM CDTAreal Flood AdvisoryLUBStonewall119 min
May 1, 6:53 PM CDTSevere Thunderstorm WarningLUBStonewall67 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.